Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The complexity of maximal cofinitary groups


Author: Bart Kastermans
Journal: Proc. Amer. Math. Soc. 137 (2009), 307-316
MSC (2000): Primary 03E47; Secondary 20Bxx
DOI: https://doi.org/10.1090/S0002-9939-08-09526-9
Published electronically: August 27, 2008
MathSciNet review: 2439455
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A cofinitary group is a subgroup of the infinite symmetric group in which each element of the subgroup has at most finitely many fixed points. A maximal cofinitary group is a cofinitary group that is maximal with respect to inclusion. We investigate the possible complexities of maximal cofinitary groups. In particular we show that (1) under the axiom of constructibility there exists a coanalytic maximal cofinitary group and (2) there does not exist an eventually bounded maximal cofinitary group. We also suggest some further directions for investigation.


References [Enhancements On Off] (What's this?)

  • [A81] S. A. Adeleke, Embeddings of infinite permutation groups in sharp, highly transitive, and homogeneous groups, Proc. Edinburgh Math. Soc. (2), 31, 1988, pp. 169-178. MR 989749 (90e:20003)
  • [BSZ00] J. Brendle, O. Spinas, and Y. Zhang, Uniformity of the meager ideal and maximal cofinitary groups, J. Algebra, 232, 2000, pp. 209-225. MR 1783921 (2001i:03097)
  • [C96] P. J. Cameron, Cofinitary permutation groups, Bull. London Math. Soc., 28, 1996, pp. 113-140. MR 1367160 (96j:20005)
  • [GZxx] S. Gao and Y. Zhang, Definable sets of generators in maximal cofinitary groups, Advances in Mathematics, 217, 2008, pp. 814-832.
  • [HSZ01] M. Hrušák, J. Steprāns, and Y. Zhang, Cofinitary groups, almost disjoint and dominating families, J. Symbolic Logic, 66, 2001, pp. 1259-1276. MR 1856740 (2002k:03080)
  • [K06] B. Kastermans, Cofinitary Groups and Other Almost Disjoint Families of Reals, Ph.D. Thesis, May 2006, University of Michigan.
  • [KSZxx] B. Kastermans, J. Steprāns and Y. Zhang, Analytic and coanalytic families of almost disjoint functions, to appear in the Journal of Symbolic Logic.
  • [Kxxa] B. Kastermans, Orbits and Isomorphism Types of Maximal Cofinitary Groups, in preparation.
  • [M77] A. R. D. Mathias, Happy families, Ann. Math. Logic, 12, 1977, pp. 59-111. MR 0491197 (58:10462)
  • [M89] A. W. Miller, Infinite combinatorics and definability, Ann. Pure Appl. Logic, 41, 1989, pp. 179-203. MR 983001 (90b:03070)
  • [T86] J. K. Truss, Embeddings of Infinite Permutation Groups, Proceedings of Groups-- St. Andrews, 1985, London Math. Soc. Lecture Note Ser., 121, Cambridge Univ. Press, 1986, pp. 335-351. MR 896533 (89d:20002)
  • [Z00] Y. Zhang, Maximal cofinitary groups, Arch. Math. Logic, 39, 2000, pp. 41-52. MR 1735183 (2001d:03120)
  • [Z03] Y. Zhang, Constructing a maximal cofinitary group, Lobachevskii J. Math., 12, 2003, pp. 73-81 (electronic). MR 1974545 (2004e:03088)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E47, 20Bxx

Retrieve articles in all journals with MSC (2000): 03E47, 20Bxx


Additional Information

Bart Kastermans
Affiliation: Department of Mathematics, University of Wisconsin, Madison, 480 Lincoln Drive, Madison, Wisconsin 53706

DOI: https://doi.org/10.1090/S0002-9939-08-09526-9
Received by editor(s): May 14, 2007
Received by editor(s) in revised form: January 30, 2008
Published electronically: August 27, 2008
Additional Notes: The author was partially supported by Sun Yat-Sen University, Guangzhou, China
Communicated by: Julia Knight
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society